Birth Control and Blood Clots: Is NuvaRing Safe?

By Shelley Blas

May 18, 2012 – A new study, published earlier this week in the British Medical Journal shows that NuvaRing carries a higher risk of blood clots than combined oral contraceptives (COCs) based on oestrogens and progestins. Women who used the vaginal ring or transdermal patches had around a 6- to 8 fold increased risk of venous thromboembolism compared with women who used no hormonal contraception.

The NuvaRing is a small and flexible vaginal ring introduced by Merck & Co. in 2001 as a once a-month contraceptive. NuvaRing uses a high dose of what is known as a third generation progestin, which has been linked to deadly blood clots. In 2007, Public Citizen petitioned the FDA to ban oral birth control pills that contain this third generation hormone since it was shown to double the risk of blood clots when compared to second generation oral contraceptives. The Nations Law Firm has represented women across the country for their injuries resulting from the Ortho Evra patch and the Yaz/Yasmin birth control pills. We are currently reviewing NuvaRing cases. Please contact our offices for a free case evaluation with one of our experienced attorneys.

Prone To Failure, Some All-Metal Hip Implants Need To Be Removed Early

Original article by Richard Knox, NPR

March 19, 2012 – Because older-model artificial hips are usually made of a tough plastic and metal, they can wear out, especially in people who are physically active. Manufacturers of all-metal hips have touted them as the right choice for younger patients but, for thousands of artificial hip patients, they’ve been a bad choice…. [read NPR article here]

Depuy Recalls 93,000 Hip Implants

Posted April 19, 2010 by Cindy L. Nations

DePuy Orthopedics, a subsidiary of Johnson & Johnson, announced a global recall of the following hip implants on August 24, 2010:

  • ASR™ XL Acetabular System
  • ASR™ Hip Resurfacing System

The devices were recalled because of a design defect that causes metallic ions to be released into the bloodstream and causes damage to surrounding tissue. The result is severe pain and potentially toxic levels of chromium and cobalt in the blood, the effects of which remains to be seen. The failed implants have to be replaced through revision surgery, which is more complicated than the original hip implant procedure. Although the recall was issued in July 2010, DePuy didn’t send the Dear Doctor Letter until the end of August.